New Jersey, 2009

Damaging Winds in New Jersey, July 31, 2009

July 31, 2009 · NWS PHI · 5 events in 5 counties and zones

A cold front that moved through the state late Friday afternoon helped produce strong to severe thunderstorms during the late afternoon of the 31st. Most of the wind damage occurred as a line of severe thunderstorms known as a bow echo moved across the southern half of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$545,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front that moved through the state late Friday afternoon helped produce strong to severe thunderstorms during the late afternoon of the 31st. Most of the wind damage occurred as a line of severe thunderstorms known as a bow echo moved across the southern half of the state. About 67,000 homes and businesses lost power, 45,000 within the service area of Atlantic City Electric in the southeastern part of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 31, 2:25 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 31, 2:25 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT FRI JUL 31 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE EASTWARD THROUGH OUR AREA TONIGHT, AND WEAK
HIGH PRESSURE WILL FOLLOW FOR SATURDAY. ANOTHER FRONT IS EXPECTED
TO IMPACT OUR REGION SUNDAY AFTERNOON AND SUNDAY NIGHT. ADDITIONAL
WEAK FRONTS AND UPPER LEVEL LOW PRESSURE ARE EXPECTED TO AFFECT OUR
AREA FOR MUCH OF NEXT WEEK, WITH TUESDAY AND WEDNESDAY PERHAPS BEING
A BIT MORE LIKELY THAN OTHER DAYS TO FEATURE PRECIPITATION.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE EVENT IS UNDERWAY. THE CONVECTIVE WATCH IS IN EFFECT UNTIL 9
PM, AND THE FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 4 AM
SATURDAY. SHOWERS AND THUNDERSTORMS FORMED ON THE WESTERN FRINGE
OF THE REALLY UNSTABLE AIR OVER EASTERN PENNSYLVANIA SOUTHWESTWARD
TO NORTH CENTRAL MARYLAND EARLIER THIS AFTERNOON. THIS ACTIVITY
WILL BE TRANSLATING EASTWARD THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EVENING, AS THE INDIVIDUAL CELLS MOVE TO
THE NORTHEAST. AT ISSUANCE TIME, A LINE HAD DEVELOPED FROM
NORTHEASTERN NEW JERSEY SOUTHWESTWARD TO NORTHEASTERN MARYLAND,
WITH A MESOSCALE CLUSTER OF STORMS FORMING IN NORTHEASTERN
MARYLAND. WE CONTINUE TO THINK THAT EXTREME SOUTHEASTERN
PENNSYLVANIA, CENTRAL AND SOUTHERN NEW JERSEY, AND THE DELMAR
ZONES STAND THE BEST CHANCE OF SEEING SOME SEVERE WEATHER,
ESPECIALLY NEAR THAT CLUSTERING AREA IN THE QUAD-STATE REGION, AS
WELL AS AT LEAST LOCALIZED FLOODING. IN ADDITION, STEADIER RAIN
WILL FOLLOW THE CONVECTIVE BURST LATER THIS AFTERNOON AND EARLY
TONIGHT TO ADD TO RAINFALL TOTALS. PRECIPITABLE WATER VALUES WERE
NEAR 2 INCHES, AND SOME RAINFALL RATES IN A FEW CELLS WERE UP TO 4
INCHES AN HOUR.

THEN, AS THE FRONT EASES THROUGH THE AREA AND DIURNAL EFFECTS
WANE BY THE EARLY OVERNIGHT PERIOD, THE CONVECTION AND RAIN WILL
BE TRENDING DOWN AND SKIES WILL BECOME PARTLY CLOUDY FROM WEST TO
EAST OVERNIGHT. SOME WIND MAY KEEP NOTICEABLE OR DENSE FOG FROM
FORMING LATE TONIGHT, SO FOG WAS NOT ADDED TO THE GRIDS FOR NOW.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
BENIGN CONDITIONS ARE EXPECTED IN THE WAKE OF TONIGHT/S COLD
FRONT FOR SATURDAY, AND NOW FOR SATURDAY NIGHT TOO. DIURNAL
CUMULUS IS EXPECTED SATURDAY, ALTHOUGH A LONE SHOWER IS NOT
IMPOSSIBLE OVER THE HIGHER TERRAIN AREAS AS SOUTHERLY FLOW
RESUMES. HOWEVER, MOSTLY NEGATIVE OR NEUTRAL VORTICITY ADVECTION,
WITH LESS INSTABILITY, SHOULD KEEP A LID ON ANY CONVECTION
SATURDAY. MORE FORCING IS SEEN FOR SUNDAY AFTERNOON WITH THE GFS
DEPICTION OF A LEE SIDE TROUGH BY 00Z MONDAY, SO, WITH DIURNAL
EFFECTS, CHANCE POPS WERE USED FOR SUNDAY AFTERNOON.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE MODELS HAVE BEEN FAIRLY CONSISTENT IN INDICATING UPPER LEVEL
CYCLONIC FLOW AT TIMES FOR THE COMING WEEK, WITH ASSOCIATED SURFACE
FRONT REFLECTIONS. THE BEST TIME FOR CONVECTION APPEARS TO BE
TUESDAY AND WEDNESDAY WITH A COASTAL FRONT IN PLACE. A CASE COULD BE
MADE FOR NO PRECIPITATION FOR FRIDAY, BUT HPC HAD SOME CHANCE POPS
SO (AN INVISIBLE TO THE WORDED FORECAST) SLIGHT CHANCE WAS USED
FOR FRIDAY. HPC TEMPERATURES WERE FOLLOWED.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE CURRENT TAFS HAVE A FOUR HOUR WINDOW OF POTENTIALLY IFR
CONDITIONS AS AN EXPECTED LINE OF STRONG TO LOCALLY SEVERE
THUNDERSTORMS DEVELOPS INTO EARLY THIS EVENING. AROUND THIS WINDOW
WE DID CARRY THE POTENTIAL FOR SOME MORE WIDELY SCATTERED
THUNDERSTORMS PRECEDING THIS MAIN LINE IN THE EASTERN PART OF OUR
TERMINALS AS WELL AS RESIDUAL SHOWERS FOR A COUPLE OF HOURS BEHIND
THE MAIN LINE OF THUNDERSTORMS AS WE ARE CURRENTLY SEEING IN CENTRAL
PENNSYLVANIA.

DEPENDING ON HOW HEAVY THE RAIN WILL BE AT THE TERMINAL SITES
THEMSELVES, WITH EXPECTED LIGHT WINDS AND CLEARING SKIES FOG SHOULD
FORM. WE FORECAST IFR CONDITIONS AT THE TRADITIONALLY FOGGIER
TERMINALS (KRDG, KTTN AND KMIV). ON SATURDAY DAY THERE SHOULD NOT BE
SUFFICIENT MOISTURE PLUS A CAP OR LID TO PREVENT THE CUMULUS CLOUDS
FROM GETTING HIGH ENOUGH TO DEVELOP INTO SHOWERS AND OR
THUNDERSTORMS. SO AFTER THE FOG BURNS OFF AN OVERALL VFR DAY IS
EXPECTED.

OUTLOOK...THE NEXT THREAT OF ORGANIZED CONVECTION IS ON SUNDAY, BUT
SOME SHOWERS AND TSTMS MIGHT DEVELOP AS EARLY AS SAT NIGHT. LESS
AREAL COVERAGE SHOWERS AND THUNDERSTORMS COULD OCCUR MONDAY WITH
ANOTHER MORE WIDESPREAD SHOWER AND THUNDERSTORM EVENT AGAIN POSSIBLE
LATER TUESDAY. THE SUNDAY AND TUESDAY CONVECTION HAVE THE BETTER
CHANCE OF PRODUCING MVFR AND IFR CONDITIONS ACROSS THE TERMINALS.

&&

.MARINE...
SOME STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO REACH THE
MARINE AREA EARLY THIS EVENING. PLEASE TAKE THE PROPER PRECAUTIONS.

SCA REMAINS IN EFFECT FOR THE OCEAN INTO SATURDAY MORNING. WIND
GUSTS HAVE REACHED 25 KTS, BUT EVEN WHEN WINDS DECREASE OUTSIDE
OF THUNDERSTORMS LATER TONIGHT, THE LONG SOUTHERLY FETCH SHOULD
PERMIT SEAS TO REMAIN OVER 5 FEET THROUGH THE NIGHT BEFORE THEY
SLOWLY SUBSIDE ON SATURDAY.

WEAK HIGH PRESSURE SHOULD KEEP WINDS AND SEAS BELOW SCA SATURDAY
AFTERNOON INTO SUNDAY. PREVIOUS GUIDANCE SHOWED THE PROCESS
REPEATING AGAIN LATER SUNDAY INTO MONDAY AS ANOTHER COLD FRONT
APPROACHES THE AREA WATERS. LATEST GUIDANCE IS NOT AS ROBUST. THIS
SEEMS TO FOLLOW THE 00Z ECMWF SOLUTION, SO WE KEPT WINDS AND SEAS
BELOW SCA CRITERIA FOR NOW.

ANOTHER HIGH PRESSURE SYSTEM SHOULD THEN BUILD INTO THE AREA WATERS
WITH MORE BENIGN CONDITIONS FOR LATER MONDAY INTO TUESDAY IN ADVANCE
OF THE NEXT COLD FRONT. WINDS AND SEAS OUTSIDE OF THUNDERSTORMS ARE
NOT EXPECTED TO REACH SCA CRITERIA AS OF NOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-
     067>071.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012-
     013-015>019.
DE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT SATURDAY FOR ANZ450>455.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...GIGI
MARINE...GIGI
Hazardous weather outlook, Jul 31, 12:28 PM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
128 PM EDT FRI JUL 31 2009

DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-
067>071-011730-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
128 PM EDT FRI JUL 31 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-003-MDZ012-015-019-020-NJZ020>023-027-011730-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
128 PM EDT FRI JUL 31 2009

...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450>455-011730-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
128 PM EDT FRI JUL 31 2009

...SMALL CRAFT ADVISORY IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-011730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
128 PM EDT FRI JUL 31 2009

...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-011730-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
128 PM EDT FRI JUL 31 2009

...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 31, 1:23 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
223 PM EDT FRI JUL 31 2009

DEZ001-MDZ008-012-015-PAZ067-070-311915-
CECIL MD-CHESTER PA-DELAWARE PA-KENT MD-NEW CASTLE DE-QUEEN ANNES
MD-
223 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORM WILL AFFECT CECIL...CHESTER...DELAWARE...
KENT...NEW CASTLE AND QUEEN ANNES COUNTIES...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS OVER NORTHEAST MARYLAND...MOVING
NORTHEAST AT 35 MPH INTO THE UPPER CHESAPEAKE BAY REGION. THESE
STORMS WILL PRODUCE HEAVY DOWNPOURS AND STRONG GUSTY WINDS. STAY
ALERT FOR POSSIBLE SEVERE WEATHER WARNINGS.

FORECASTER:AMC
Local storm report, Jul 31, 2:34 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
334 PM EDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       PHILLIPSBURG            40.69N 75.18W
07/31/2009  E0.00 INCH       WARREN             NJ   COUNTY OFFICIAL

            MINOR FLOODING REPORTED ON ROUTE 78 DUE TO HEAVY RAINS.

&&

MEOLA
Special weather statement, Jul 31, 2:53 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 PM EDT FRI JUL 31 2009

DEZ001-MDZ008-NJZ010-012-013-015>022-027-PAZ068>071-312145-
ATLANTIC NJ-BUCKS PA-CAMDEN NJ-CECIL MD-CUMBERLAND NJ-DELAWARE PA-
GLOUCESTER NJ-MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ-
SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
353 PM EDT FRI JUL 31 2009

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...BUCKS...BURLINGTON...
CAMDEN...CECIL...CUMBERLAND...DELAWARE...GLOUCESTER...MERCER...
MIDDLESEX...MONMOUTH...MONTGOMERY...NEW CASTLE...OCEAN...
PHILADELPHIA...SALEM AND SOMERSET COUNTIES...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF PHILADELPHIA TO 4 MILES WEST OF MIDDLETOWN...MOVING NORTHEAST AT
35 MPH. THE THUNDERSTORMS WILL BE NEAR CONSHOHOCKEN...AMBLER AROUND
400 PM...PHILADELPHIA INTERNATIONAL...WILLOW GROVE AROUND 415 PM...
RICHBORO...PHILADELPHIA INTERNATIONAL AIRPORT AROUND 430 PM...
NEWTOWN...LANGHORNE AROUND 445 PM...YARDLEY AND PITMAN AROUND 500 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THESE STORMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE THUNDERSTORMS ARE MOVING INTO A MORE UNSTABLE AIR MASS AND
HAVE THE POTENTIAL TO BECOME EVEN STRONGER AND REACH SEVERE LIMITS.
PLEASE PAY ATTENTION FOR POSSIBLE WARNINGS AND SEEK SHELTER QUICKLY
INDOORS IF THREATENING WEATHER APPROACHES.

TFG

The radar

The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gloucester

When
July 31, 3:20 PM EST to 4:00 PM EST
Where
Gloucester County, 1.19 mi ESE of Center Square to 2.11 mi S of Cecil
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.762, -75.360

A line of severe thunderstorms knocked down trees and wires throughout Gloucester County. A downed tree damaged a home in West Deptford Township. A downed tree also fell onto Interstate 295 in Logan Township. A downed tree damaged a vehicle in Wenonah Borough and at the Deptford Mall in Deptford Township. Several trees and poles were knocked down in East Greenwich Township and forced the closure of a few roadways. There were about 300 weather related calls throughout the county.

Thunderstorm Wind, Camden

When
July 31, 3:45 PM EST to 3:50 PM EST
Where
Camden County, 0.26 mi W of Hilltop to 2.04 mi ENE of Gibbsboro
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
39.829, -75.075

A line of severe thunderstorms produced wind damage across central Camden County from Gloucester Township northeast through Voorhees Township. Numerous trees and wires were knocked down. In Gloucester Township, numerous trees were knocked down in the Glendora and Blenheim Neighborhoods. A wall collapsed at the U.S. Vision Headquarters on Lower Landing Road. No injuries were reported. In Voorhees Township, the wind damage was concentrated in the Lake Villa area off of Cooper Road.

Thunderstorm Wind, Cumberland

When
July 31, 4:00 PM EST to 4:03 PM EST
Where
Cumberland County, Bridgeton to Newport
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.430, -75.230

A squall line of severe thunderstorms downed several trees in Bridgeton as well as across the western half of the county. Five roads were blocked by downed trees in Bridgeton and one vehicle was damaged by a downed tree. A Skywarn Spotter measured a wind gust of 58 mph in Newport (Downe Township). About 2,000 homes and businesses lost power in the county.

Thunderstorm Wind, Burlington

When
July 31, 4:05 PM EST to 4:06 PM EST
Where
Burlington County, 0.67 mi NE of Taunton Lake to 1.5 mi SE of Medford Lakes
Measured
74 kt (85 mph) estimated gust
Injuries
1 direct, 1 indirect
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
39.857, -74.842

A damaging microburst from a severe thunderstorm knocked down hundreds of trees and damaged dozens of homes in Medford Lakes Borough and Medford Township. Both municipalities declared states of emergency as there were approximately a combined 1,200 weather related calls in both municipalities. Two men were injured: a firefighter clearing debris and another who tried to secure a carnival float as the damaging winds began.

In Medford Lakes Borough, approximately 400 trees were knocked down. About 25 homes were damaged by downed trees. Downed trees blocked 22 roadways. The hardest hit areas within the borough included Tabernacle Road, Chippewa Trail and Stokes Road near Upper Aetna Lake. Half the borough lost power. A motorist was not injured when the tree fell on their vehicle on Lenape Trail. The Canoe Carnival was postponed until Saturday August 8th because of the wind damage within the borough. One float was damaged by the winds.

In Medford Township, a home on McKendimen Road suffered the worst reported wind damage. A downed tree created a four foot wide hole in the home. The family was displaced. A downed tree punctured a hole in a home on Sunset Trail. The Tamarac section of the township was hardest hit. Six roadways were closed by downed trees. Power was restored the night of the 1st.

Thunderstorm Wind, Ocean

When
July 31, 4:55 PM EST to 5:05 PM EST
Where
Ocean County, Toms River to 0.73 mi NNE of Seaside Hgts
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.950, -74.200

Another strong microburst from a severe thunderstorm knocked down numerous trees in northeastern Ocean County including Toms River (Dover Township) and in the Beechwood and Bayville sections of Berkeley Township. In Berkeley Township, there 100 weather related calls to emergency responders. Many roads were closed by downed trees. A VFW building suffered wind damage. Wind damage in Toms River was concentrated around Windsor Avenue. A wind gust of 59 mph was measured in Brick Township and a wind gust of 60 mph was measured at Seaside Heights.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186974, 186975, 186976, 186977, 186978.